Drought, Furnas
- When
- October 20, 12:00 AM CST to October 31, 11:59 PM CST
- Where
- Furnas forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 40.177, -99.912 (the zone’s center; the record gives no point)
For the majority of the 24-county South Central Nebraska area, October marked at least the third-consecutive month of below normal precipitation. However, for a relatively-focused zone within the heart of the area this was actually the fifth-straight dry month.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
For the majority of the 24-county South Central Nebraska area, October marked at least the third-consecutive month of below normal precipitation. However, for a relatively-focused zone within the heart of the area this was actually the fifth-straight dry month. As a result, the U.S. Drought Monitor continued an areal-expansion of both D2 Severe and D1 Moderate Drought during October. Focusing first on the D2 situation: as October began, D2 was already assigned to portions of nine counties in the center of the area (including all/nearly all of Kearney and Adams). Then a week later, portions of eight more counties joined the mix, including a westward extension of the initial D2 area to include sizable portions of counties such as Dawson/Gosper, and also a completely separate area of D2 farther north that encompassed the vast majority of Valley, Greeley, Sherman and Howard counties. Later in the month, a southward expansion of the southern D2 area brought most of Furnas County into the fold, resulting in a total of 18 counties at least partially-assigned Severe Drought by the end of the month. More specifically, the geographic coverage of D2 in South Central Nebraska ballooned from 9 to 37 percent during October. Outside of the worst-off D2 area, both D1 Moderate Drought and D0 Abnormally Dry also increased in coverage, with D1 introduced to all/most of York and Fillmore counties and D0 expanding to include the remainder of Thayer/Nuckolls counties. In other words, the entire 24-county area was assigned some U.S. Drought Monitor category by month's end.
Taking a closer look at October precipitation, needless to say it was a notably-dry month: not only was the vast majority of the area below normal, but most of it tallied merely 10-50 percent of normal (normals generally 1.50-2.00). The overall-driest conditions concentrated near/south of Interstate 80, where NWS observer totals included a paltry 0.08 at Nelson, 0.11 eight miles south of Elwood (and also at Ravenna and Superior) and 0.12 at Red Cloud and Hebron. On the wetter side of things (but still below normal), parts of mainly far northern counties (such as Valley/Greeley) measured as much as 1.00-1.50, thanks mainly to early-season snowfall. Over the longer-term five-month period covering June-October, much of particularly the D2 areas only totaled 5-8 (generally 30-50% of normal). A few of the very driest NWS stations during this stretch included: Minden 5.08 (driest on record), Kearney airport 5.14 (3rd-driest), Hastings airport 5.87 (driest on record) and St. Paul 6.28 (3rd-driest). Temperature-wise, although October as a whole averaged 2-4 degrees F cooler-than-normal across South Central Nebraska (thanks mainly to a very cold late-month stretch), the first part of the month featured a blast of early-fall heat as highs in most places soared well into the 80s for a full week between the 5th-11th. Although no widespread/major drought impacts were noted locally during October, one indicator of the increasingly-dry conditions unfolded on the evening of the 11th as high winds prompted areas of blowing dust, greatly-reducing visibility and reportedly contributing to at least a few traffic accidents.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Oct 19, 11:52 PM CST, 8 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Hastings NE 1252 AM CDT Tue Oct 20 2020 .DISCUSSION...(This evening through Monday) Issued at 320 PM CDT Mon Oct 19 2020 Satellite and observations show mostly mid and high level clouds for much of the area. In north central Kansas and nearby portions of south central Nebraska there are some lower clouds this afternoon. Cloud cover will be the main concern for tonight. Models have a few differences in how much cloud cover there will be. Expect the lower clouds in north central Kansas to diminish tonight. Mid and high clouds will continue across the area through the night. That should keep temperatures from dipping too far down tonight. Later tonight into Tuesday morning, there will be a return flow of moisture that will bring a few clouds to the area Tuesday morning, but they should start to move out of the area from west to east during the afternoon. Temperatures will warm a little more in the west than in the east. Tuesday night a surface high slides just to the east. Winds from the south should keep temperatures above freezing again. The south winds will also bring a return of moisture and with a relatively weak upper level wave there is a chance for a few showers, mostly in the east/southeast part of the area Wednesday afternoon and evening. Have opted to keep thunder out of the area, but it could be just to the east of the area. With good south winds continuing into Wednesday night, the temperatures will be mild. The warm temperatures will continue into Thursday with temperatures well into the 70s ahead of a cold front that moves through the area. Behind the cold front, winds could increase as well, but from the north and bring in some cooler air. By afternoon, some of the northern parts of the area could have some falling temperatures. As the front moves through, there will be some instability and there could be some isolated thunderstorms in the vicinity of the front Thursday afternoon and evening. The colder air behind the front will soon change the showers to snow Thursday night. Temperatures Thursday night will once again be around freezing, in the southeast, and below freezing for the majority of the area. A surface high pressure system builds into the area on Friday. Skies will become mostly clear to partly cloudy and temperatures will be much cooler. With the surface high continuing to build to the north, Friday night will be colder still. The entire area will see sub-freezing temperatures. Saturday will remain cool and dry. Saturday night into Monday could be a busy period. An upper level wave moves into the area. Models show a decent amount of precipitation as the wave moves through the area. Temperatures will be key in determining precipitation type because the models have temperatures below freezing at 850MB at least part of the time. The GFS is colder than the ECMWF. At this time, it appears that night time stands a chance for mostly snow, while day time temperatures warm enough to be mostly rain. && .AVIATION...(For the 06Z KGRI/KEAR TAFS through 06Z Wednesday) Issued at 1250 AM CDT Tue Oct 20 2020 Significant wx: MVFR stratus this morning. Area METARs indicate MVFR stratus is poised to move in over the next couple of hrs, which short term models seem to have a decent handle on. CIGs may fall to as low as 1500-2000ft at EAR, with slightly higher at GRI. Should see improvement in the 14-16Z time frame as winds veer with the passage of a sfc trough. Along with the veering winds from S to NW, expect some gusts around 18-23kt. Once stratus dissipates/shifts E, only high level clds expected. Lgt Nrly winds and high level clds expected for the eve hrs Tue. Confidence on overall trend next 12hrs is fairly high given upstream obs and good model agreement. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && DISCUSSION...JCB AVIATION...Thies
Hazardous Weather Outlook National Weather Service Hastings NE 323 PM CDT Mon Oct 19 2020 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 201200- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 323 PM CDT Mon Oct 19 2020 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...This Afternoon and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The next chance for potentially widespread sub-freezing temperatures looks to arrive late this week into next weekend. There is a chance for thunderstorms along a cold front on Thursday, mainly for areas south and east of the Tri Cities. It is too soon to determine the potential for severe thunderstorms. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More information may be obtained at the following web page: https://www.weather.gov/hastings
The national radar mosaic for the moment the first event began.
1 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2020Every state in 2020This day in weather historyWarnings in Nebraska, October 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 923854.